Alert archive / New Jersey / Severe Thunderstorm Warnings in 2006

Severe Thunderstorm Warning 168, NWS Philadelphia/Mount Holly

July 18, 2006Hunterdon County, New Jersey

NWS Philadelphia/Mount Holly issued this severe thunderstorm warning at Jul 18, 2006, 6:15 PM EDT for Hunterdon County, New Jersey. It was in force for 60 min. 8 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jul 18, 2006, 6:15 PM EDT (22:15 UTC)
Expired
Jul 18, 2006, 7:15 PM EDT
In force
60 min
Issued by
NWS Philadelphia/Mount Holly
Area
Counties, with a storm outline in the text

County Hunterdon County, NJ

The radar

The Philadelphia radar (KDIX), 90 km from the middle of the area, began a volume at 22:18 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jul 18, 6:30 PM EDTHAIL 0.75Hampton, NJPENNY HAIL IN HAMPTON.
Jul 18, 6:30 PM EDTHAIL 0.75Hampton, NJPENNY SIZE HAIL REPORTED IN HAMPTON.
Jul 18, 6:32 PM EDTTSTM WND DMG3 E Clinton, NJTREES AND WIRES DOWN IN UNION TOWNSHIP.
Jul 18, 6:32 PM EDTTSTM WND DMG3 E Clinton, NJTREES/WIRES DOWN IN UNION TWP.
Jul 18, 6:42 PM EDTHAIL 1.25Califon, NJQUARTER TO HALF DOLLAR SIZE HAIL IN CALIFON.
Jul 18, 6:42 PM EDTHAIL 1.25Califon, NJQUARTER TO HALF DOLLAR SIZE HAIL REPORTED IN CALIFON.
Jul 18, 7:25 PM EDTTSTM WND DMGAnnandale, NJTREES DOWN WITH 50 TO 60 MPH WIND GUSTS IN ANNADALE.
Jul 18, 7:25 PM EDTTSTM WND DMGAnnandale, NJTREES DOWN WITH 50 TO 60 MPH WIND GUSTS REPORTED IN ANNADALE.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 4 storm reports to this severe thunderstorm warning; the first came 17 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jul 18, 12:38 PM EDTSevere Thunderstorm WatchSPC7 hr

The nearest sounding before it

Phillips Aaf/Abe, MD (KAPG), launched 12:00Z, 10.3 hours before the alert went out and 166 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Phillips Aaf/Abe, MD at 12:00Z on 2006-07-18Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1100 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Phillips Aaf/Abe, MD at 12:00Z on 2006-07-18The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -17 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1100 J/kg
Mixed-layer CIN
-174 J/kg
Mixed-layer LCL
1804 m above ground
0-6 km bulk shear
14 kt
0-1 km storm-relative helicity
-17 m²/s²
0-3 km storm-relative helicity
16 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS51 KPHI 182215
SVRPHI
NJC019-182315-
/O.NEW.KPHI.SV.W.0168.060718T2215Z-060718T2315Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE MOUNT HOLLY NJ
615 PM EDT TUE JUL 18 2006

THE NATIONAL WEATHER SERVICE IN MOUNT HOLLY NJ HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  NORTHERN HUNTERDON COUNTY IN NORTHWEST NEW JERSEY

* UNTIL 715 PM EDT

* AT 613 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL...AND
  DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS LOCATED 6 MILES
  NORTHWEST OF MILFORD...OR ABOUT 11 MILES EAST OF BETHLEHEM...AND
  MOVING EAST AT 30 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  MILFORD BY 620 PM EDT...
  HAMPTON BY 630 PM EDT...
  GLEN GARDNER BY 635 PM EDT...
  CLINTON...ANNANDALE AND HIGH BRIDGE BY 640 PM EDT...
  LEBANON AND 6 MILES SOUTH OF CALIFON BY 645 PM EDT...
  WHITE HOUSE STATION BY 655 PM EDT...

LAT...LON 4075 7493 4057 7520 4050 7477 4071 7473

$$

AMC
1 follow-up statement
000 
WWUS51 KPHI 182243
SVSPHI

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE MOUNT HOLLY NJ
643 PM EDT TUE JUL 18 2006

NJC019-182315-
/O.CON.KPHI.SV.W.0168.000000T0000Z-060718T2315Z/
HUNTERDON NJ-
643 PM EDT TUE JUL 18 2006

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 715 PM EDT
FOR NORTHERN HUNTERDON COUNTY...

AT 631 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE
HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS
LOCATED NEAR HAMPTON...OR ABOUT 20 MILES EAST OF BETHLEHEM...MOVING
EAST AT 30 MPH.

THERE HAVE BEEN REPORTS OF TORNADIC WINDS IN CLINTON TOWNSHIP IN 
NORTHERN HUNTERDON COUNTY.

THE SEVERE THUNDERSTORM WILL BE NEAR...
  WHITE HOUSE STATION BY 650 PM EDT...

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 800 PM EDT
TUESDAY EVENING FOR NORTHWESTERN NEW JERSEY AND EASTERN PENNSYLVANIA.

LAT...LON 4075 7493 4059 7515 4050 7477 4071 7473

$$

AMC

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Philadelphia/Mount Holly wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 18, 3:10 PM EDT, 3 hours 5 minutes earlier.

Area forecast discussion, Jul 18, 3:10 PM EDT, 3 hours 5 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MOUNT HOLLY NJ
310 PM EDT TUE JUL 18 2006

.SHORT TERM /TONIGHT THROUGH THURSDAY NIGHT/...
THE EXTREME HEAT IS COMING TO AN END THIS EVENING AS A COLD FRONT
DROPS DOWN FROM THE NW. THE HEAT WARNING/ADVISORY WILL BE ALLOWED TO
EXPIRE THIS EVENING.

IN GENERAL, CONFIDENCE IN THE TIMING OF ANY PCPN IS LOW FOR THIS
FORECAST. MODELS DIFFER CONSIDERABLY, AND ANY FORECAST SHORT WAVES
COULD BE CONTAMINATED BY CONVECTIVE FEEDBACK. EVEN SO, I HAVE TO
MAKE THE BEST FCST I CAN, AND HERE IS MY REASONING.

TSTMS ARE DVLPG ALONG THE FRONT JUST NW OF THE FCST AREA AND A SVR
TSTM WATCH HAS BEEN ISSUED FROM PHL NORTH AND WEST. NEW SVR TSTM
WATCHES COULD BE NEEDED LATER THIS EVENING FARTHER SOUTH AND EAST AS
SPC HAS THE ENTIRE AREA IN A SLIGHT RISK FOR SVR. THIS LOOKS
REASONABLE CONSIDERING THE VERY UNSTABLE AIR IN PLACE AND THE TSTMS
THAT HAVE ALREADY FIRED COULD ALLOW MORE TSTMS TO DVLP ON OUTFLOW
BOUNDARIES.

ALTHOUGH THE FRONT SHOULD MOVE SOUTH OF THE AREA TONIGHT. THE GFS
SHOWS A BULLS-EYE OF HEAVY RAIN OVER SEPA. CONVECTION IS NOT
CURRENTLY WIDESPREAD WITH THE FRONT SO I HAVE DOUBTS ABOUT HOW
WIDESPREAD THE CNVCTN WILL GET TNGT AND THINK THE GFS IS TOO WET.
EVEN SO, THE WRF/NAM HAS MISSED THE CURRENT PCPN IN NE PA AND
INSTEAD FOCUSES ON THE CNVCTN FROM WV WEAKENING AND JUST CLIPPING
THE NE MD AND NRN DE ZONES. FOR NOW, I WENT WITH GENERIC CHC POPS
DUE TO INCONSISTENCIES BETWEEN MODELS. ANY SHWRS/TSTMS THAT DO
DEVELOP TNGT COULD LINGER THROUGH THE NIGHT AND INTO EARLY WED MRNG.

ON WED...SOME OF THE COOLER DRIER AIR WILL MAKE THE NORTHWEST ZONES.
HOWEVER, FARTHER SOUTH, SOME OF THE HUMIDITY WILL LINGER AS THE FLOW
BECOMES MORE EASTERLY. SINCE OCEAN TEMPERATURES ARE IN THE LOWER TO
MID 70S OVER THE OFFSHORE WATERS, ANY FETCH FROM THESE WATERS WILL
TEND TO KEEP HUMIDITY AROUND THE REGION, BUT WITH THE VERY HOT PART
OF THE AIRMASS GONE, THE OPPRESSIVE HEAT SHOULD BE GONE AND
TEMPERATURES ARE GENLY FCST TO STAY IN THE 80S FOR THE HIGHS.

WED NIGHT THROUGH THURSDAY NIGHT, CONDITIONS REMAIN UNSETTLED AND
THE FCST UNCERTAIN. LIGHT ONSHORE FLOW CONTINUES, THE TROPICAL
SYSTEM OFF THE CAROLINAS BUT DOES NOT LOOK TO REACH THE FCST AREA.
THE NAM SHOWS THE TROPICAL SYSTEM, THE GFS DOES NOT. HOWEVER, THE
GFS KEEPS THE WEATHER UNSETTLED AS SHORT WAVES KEEP MOVING THROUGH
THE REGION ON THE SOUTHERN PERIPHERY OF THE WESTERLIES. DUE TO THIS,
CHC POPS WILL BE FCST FOR MORE SHWRS AND TSTMS.
&&

.LONG TERM /FRIDAY THROUGH TUESDAY/...
WHILE FOLLOWING HPC FCSTS AND AFTER LOOKING AT THE MODEL RUNS...A
COLD FRONT IS EXPECTED TO MOVE THROUGH OUR AREA ON FRIDAY BRINGING
WITH IT SLIGHTLY COOLER TEMPERATURES WITH MOST AREAS SEEING HIGHS IN
THE MID TO UPPER 80S THROUGHOUT THE PERIOD.  A SERIES OF FRONTS WILL
THEN MOVE THROUGH THE AREA, AND IN CONJUNCTION WITH THE JET WILL
ALLOW FOR SCATTERED SHOWERS AND THUNDERSTORMS, WHICH COULD DEVELOP
MOST ANYTIME THROUGH THE EXTENDED. HOWEVER, THE DRY PERIODS SHOULD
OUTNUMBER THE WET TIMES, IT IS JUST IMPOSSIBLE TO TIME THE WET VS
DRY TIMES THIS FAR OUT. WE ALL NEED TO KEEP AN EYE ON THE TROPICAL
SYSTEM TO OUR SOUTH TO GAGE HOW MUCH IT WILL IMPACT ANY OF OUR
ZONES, ALTHOUGH CURRENT INDICATIONS ARE THAT IT WILL GENERALLY STAY
TO THE SOUTH AND EAST OF THE FORECAST AREA.

&&

.AVIATION...
HOT STEAMY CONDITIONS CONTINUE AGAIN TODAY AND NOT THE ATMOSPHERE
IS BECOMING VERY UNSTABLE. A SVR TSTM WATCH IS IN EFFECT NORTH OF
FOR SECTIONS OF THE AREA UNTIL 8 PM EDT. AS OF BROADCAST TIME, THE
ONLY TSTMS WERE IN EXTREME NORTHEAST PENNSYLVANIA. LOOK FOR THE
TSTMS TO DEVELOP AND MOVE TO THE SOUTHEAST WITH TIME THIS EVENING.

&&

.MARINE...
SEAS AND WIND TO REMAIN QUIET FOR THE NEXT TWO DAYS THEN, DEPENDING
UPON THE TROPICAL DEPRESSION OFF THE CAROLINAS, THE SOUTHERN PART OF
THE WATERS MAY BE AFFECTED BY BOTH WIND AND SEAS LATE IN THE PERIOD.
NEVERTHELESS SHOULD BEGIN WITH SWELLS SOMETIME TOWARD THE WORK WEEK
INTO THE WEEKEND. ALL MARINE INTEREST NEAR AND OFFSHORE SHOULD CHECK
THE LATEST OFFSHORE FORECAST BEING ISSUED BY THE OCEAN PREDICTION
CENTER AND THE TROPICAL PREDICTION CENTER FOR LOCATION OF THE
TROPICAL DEPRESSION. THE LATEST FROM THE TPC GRAPHIC FROM THEIR SITE
IS THAT THERE IS A 30-40% CHC OF TROPICAL STORM FORM WINDS(34KT)
REACHING THE SOUTHERN COASTAL WATERS THROUGH 8 AM SUN.

RIP CURRENTS, GIVEN THE TRACK OF THE TROPICAL DEPRESSION, THERE IS A
HIGH LIKELIHOOD OF THE RISK INDEX RISING TO THE MODERATE OR HIGH RISK
AS EARLY AS LATE THURSDAY. IF IT DOES OCCURS, PLEASE CHECK WITH THE
LOCAL BEACH PATROLS FOR THE LATEST CONDITIONS IN THE SURF.

THE SEA SURFACE TEMPERATURE AT THE DELAWARE LIGHT BUOY (44009)
REACHED 27.8 DEGREES(82.0 DEGREES FAHRENHEIT) AND BROKE THE MARK
FOR JULY BY ONE TENTH OF A DEGREE FAHRENHEIT. THE BUOY IS ABOUT 20
STATUTE MILES OFF THE DELAWARE COAST. THE ALL TIME HIGH FOR THE BUOY
WAS SET IN AUGUST LAST YEAR WHEN IT REACH 84.7 DEGREES.

&&

.PHI WATCHES/WARNINGS/ADVISORIES...
PA...EXCESSIVE HEAT WARNING FOR PAZ067>071 UNTIL 9 PM TUESDAY.
  ...HEAT ADVISORY FOR PAZ060>062 UNTIL 8 PM TUESDAY.
NJ...HEAT ADVISORY FOR NJZ001-007>010-012-013-016-020>023-027 UNTIL
     8 PM TUESDAY.
  ...EXCESSIVE HEAT WARNING FOR NJZ015-017>019 UNTIL 9 PM TUESDAY.
DE...EXCESSIVE HEAT WARNING FOR DEZ001 UNTIL 9 PM TUESDAY.
  ...HEAT ADVISORY FOR DEZ002-003 UNTIL 8 PM TUESDAY.
MD...HEAT ADVISORY FOR MDZ008-012-015-019-020 UNTIL 8 PM TUESDAY.
MARINE...NONE.
&&

SHORT TERM...STAUBER
LONG TERM...MEOLA
AVIATION...EBERWINE

MARINE...EBERWINE
Hazardous weather outlook, Jul 18, 5:05 AM EDT, 13 hours 10 minutes before
HAZARDOUS WEATHER OUTLOOK...CORRECTED
NATIONAL WEATHER SERVICE MOUNT HOLLY NJ
505 AM EDT TUE JUL 18 2006

ANZ430-431-450>455-DEZ001>004-MDZ008-012-015-019-020-NJZ001-
007>010-012>024-026-027-PAZ054-055-060>062-067>071-191100-
DELAWARE BAY WATERS NORTH OF EAST POINT NJ TO SLAUGHTER BEACH DE-
DELAWARE BAY WATERS SOUTH OF EAST POINT NJ TO SLAUGHTER BEACH DE-
COASTAL WATERS FROM SANDY HOOK TO MANASQUAN INLET NJ OUT 20 NM-
COASTAL WATERS FROM MANASQUAN INLET TO LITTLE EGG INLET NJ OUT
20 NM-
COASTAL WATERS FROM LITTLE EGG INLET TO GREAT EGG INLET NJ OUT
20 NM-
COASTAL WATERS FROM GREAT EGG INLET TO CAPE MAY NJ OUT 20 NM-
COASTAL WATERS FROM CAPE MAY NJ TO CAPE HENLOPEN DE OUT 20 NM-
COASTAL WATERS FROM CAPE HENLOPEN TO FENWICK ISLAND DE OUT 20 NM-
NEW CASTLE-KENT DE-INLAND SUSSEX-DELAWARE BEACHES-CECIL-KENT MD-
QUEEN ANNES-TALBOT-CAROLINE-SUSSEX-WARREN-MORRIS-HUNTERDON-
SOMERSET-MIDDLESEX-WESTERN MONMOUTH-EASTERN MONMOUTH-MERCER-SALEM-
GLOUCESTER-CAMDEN-NORTHWESTERN BURLINGTON-OCEAN-CUMBERLAND-
ATLANTIC-CAPE MAY-ATLANTIC COASTAL CAPE MAY-COASTAL OCEAN-
SOUTHEASTERN BURLINGTON-CARBON-MONROE-BERKS-LEHIGH-NORTHAMPTON-
CHESTER-MONTGOMERY-BUCKS-DELAWARE-PHILADELPHIA-
505 AM EDT TUE JUL 18 2006

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN
PENNSYLVANIA, NEW JERSEY, DELAWARE AND NORTHEASTERN MARYLAND.

.DAY ONE...TODAY AND TONIGHT

EXCESSIVE HEAT WARNINGS AND HEAT ADVISORIES ARE IN EFFECT FOR
TODAY FOR MUCH OF THE REGION. PLEASE REFER TO FORECASTS AND
STATEMENTS FOR DETAILS.

ALSO, THERE IS THE POSSIBILITY FOR STRONG THUNDERSTORMS FROM LATE
TODAY INTO TONIGHT, ESPECIALLY IN EASTERN PENNSYLVANIA AND IN
NORTHERN AND CENTRAL NEW JERSEY.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BECOME NECESSARY.

In the hours before

Local storm report, Jul 18, 5:27 PM EDT, 48 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MOUNT HOLLY NJ
527 PM EDT TUE JUL 18 2006

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0519 PM     TSTM WND DMG     HAMBURG                 40.56N 75.98W
07/18/2006                   BERKS              PA   LAW ENFORCEMENT

            POWER OUTAGE REPORTED AT THE HAMBURG STATE POLICE
            STATION.

0520 PM     HAIL             4 NE HAMBURG            40.60N 75.93W
07/18/2006  M0.75 INCH       BERKS              PA   TRAINED SPOTTER

            PENNY SIZED HAIL REPORTED IN ALBANY TOWNSHIP.

&&

GORSE

The office that day

Everything else NWS Philadelphia/Mount Holly issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 18, 6:04 PM EDTSevere Thunderstorm WarningPHIWarren56 min
Jul 18, 6:46 PM EDTSevere Thunderstorm WarningPHIMorris, Somerset44 min
Jul 18, 7:20 PM EDTSevere Thunderstorm WarningPHIGloucester, Salem55 min
Jul 18, 7:35 PM EDTSevere Thunderstorm WarningPHIBurlington, Camden55 min
Jul 18, 7:56 PM EDTSevere Thunderstorm WarningPHIHunterdon, Mercer34 min

Nearby

Severe Thunderstorm Warnings in New Jersey, 2006Every severe thunderstorm warning in 2006

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.